Alert archive / California / Freeze Warnings in 2021

Freeze Warning 13, NWS Eureka, CA

March 22, 2021Lake County, Mendocino County, California

NWS Eureka, CA issued this freeze warning at Mar 22, 2021, 3:28 AM PDT for Lake County, Mendocino County, California. It took effect at Mar 23, 2021, 1:00 AM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 22, 2021, 3:28 AM PDT (10:28 UTC)
In effect from
Mar 23, 2021, 1:00 AM PDT
Expired
Mar 23, 2021, 9:00 AM PDT
In force
8 hr
Issued by
NWS Eureka, CA

Counties Lake County, CA, Mendocino County, CA

The radar

The Beale AFB radar (KBBX), 128 km from the middle of the area, began a volume at 10:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 10.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2021-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2021-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2136 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

590 
WWUS76 KEKA 221028
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
328 AM PDT Mon Mar 22 2021

CAZ110-111-114-221830-
/O.NEW.KEKA.FZ.W.0013.210323T0800Z-210323T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
328 AM PDT Mon Mar 22 2021

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PDT TUESDAY...

* WHAT...Sub-freezing temperatures in the low 30s and upper 20s 
  expected.

* WHERE...Portions of the Northwestern Mendocino Interior, 
  Northeastern Mendocino Interior and Northern Lake Counties.

* WHEN...From 1 AM to 9 AM PDT Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops and 
  other sensitive vegetation.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ101-103-109-112-113-115-221830-
/O.NEW.KEKA.FR.Y.0014.210323T0800Z-210323T1600Z/
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Southern Lake-
328 AM PDT Mon Mar 22 2021

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PDT TUESDAY...

* WHAT...Temperatures in the low to mid 30s will result in frost 
  formation.

* WHERE...Portions of Coastal Del Norte, Northern Humboldt Coast,
  Mendocino Coast, Southwestern Mendocino Interior, Southeastern 
  Mendocino Interior and Southern Lake Counties.

* WHEN...From 1 AM to 9 AM PDT Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
3 follow-up statements
796 
WWUS76 KEKA 221918
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1218 PM PDT Mon Mar 22 2021

CAZ110-111-114-230330-
/O.CON.KEKA.FZ.W.0013.210323T0800Z-210323T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
1218 PM PDT Mon Mar 22 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM PDT
TUESDAY...

* WHAT...Sub-freezing temperatures in the low 30s and upper 20s 
  expected.

* WHERE...Portions of the Northwestern Mendocino Interior, 
  Northeastern Mendocino Interior and Northern Lake Counties.

* WHEN...From 1 AM to 9 AM PDT Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops and 
  other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ101-103-109-112-113-115-230330-
/O.CON.KEKA.FR.Y.0014.210323T0800Z-210323T1600Z/
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Southern Lake-
1218 PM PDT Mon Mar 22 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM PDT
TUESDAY...

* WHAT...Temperatures in the low to mid 30s will result in frost 
  formation.

* WHERE...Portions of Coastal Del Norte, Northern Humboldt 
  Coast, Mendocino Coast, Southwestern Mendocino Interior, 
  Southeastern Mendocino Interior and Southern Lake Counties.

* WHEN...From 1 AM to 9 AM PDT Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
535 
WWUS76 KEKA 230329
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
829 PM PDT Mon Mar 22 2021

CAZ110-111-114-231600-
/O.CON.KEKA.FZ.W.0013.210323T0800Z-210323T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
829 PM PDT Mon Mar 22 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM TUESDAY...

* WHAT...Sub-freezing temperatures in the upper 20s to lower 30s 
  expected.

* WHERE...Portions of Northwestern Mendocino Interior, 
  Northeastern Mendocino Interior, and Northern Lake counties.

* WHEN...From 1 AM to 9 AM Tuesday.

* IMPACTS...Frost and freeze conditions will kill crops and other
  sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

$$

CAZ101-103-109-112-113-115-231600-
/O.CON.KEKA.FR.Y.0014.210323T0800Z-210323T1600Z/
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Southern Lake-
829 PM PDT Mon Mar 22 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM TUESDAY...

* WHAT...Temperatures in the lower to mid 30s will result in 
  frost formation.

* WHERE...Portions of Coastal Del Norte, Northern Humboldt 
  Coast, Mendocino Coast, Southwestern Mendocino Interior, 
  Southeastern Mendocino Interior and Southern Lake counties.

* WHEN...From 1 AM to 9 AM Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

$$
995 
WWUS76 KEKA 231543
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
843 AM PDT Tue Mar 23 2021

CAZ110-111-114-231645-
/O.EXP.KEKA.FZ.W.0013.000000T0000Z-210323T1600Z/
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
843 AM PDT Tue Mar 23 2021

...FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING...



$$

CAZ101-103-109-112-113-115-231645-
/O.EXP.KEKA.FR.Y.0014.000000T0000Z-210323T1600Z/
Coastal Del Norte-Northern Humboldt Coast-Mendocino Coast-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Southern Lake-
843 AM PDT Tue Mar 23 2021

...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...



$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this freeze warning went out at Mar 21, 2:58 PM PDT, 12 hours 30 minutes earlier.

Area forecast discussion, Mar 21, 2:58 PM PDT, 12 hours 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
258 PM PDT Sun Mar 21 2021

.SYNOPSIS...A cold front will swing through on Monday, but only
light rain and a dusting of high mountain snow is forecast. Milder
and sunnier conditions will be found on Tuesday and Wednesday,
but accompanied by north winds.

&&

.DISCUSSION...A rather nice day today with only a few clouds spotted
on satellite will give way to cloudier conditions and chances for
rain in the northern half of the forecast area by Monday. Though not
particularly significant, a quick passing cold front will bring
light precipitation to areas of Del Norte and Humboldt counties by
Monday morning. 0.1-0.3 inches will be possible from about Trinidad
and farther north while lighter amounts will be possible farther
south and east into Trinity County and northwestern Mendocino
County. By Monday evening only a few lingering showers should be
across the area as the front moves inland. Rapidly clearing skies
may bring the threat of frost and freezing temperatures by
morning for interior valley locations and sheltered coastal sites.

As strong high pressure expands and amplifies over the eastern
Pacific and builds across the West Coast, brisk northerly winds will
return for mid-week, strongest during the late afternoon and evening
hours. Offshore northeasterlies will pick up across some of the
interior ridges Tuesday and Tuesday night, particularly across Lake
& eastern Mendocino Counties, over the ridges. While vegetation
conditions are still relatively moist and should mitigate the fire
weather threat(it is March, after all), low humidity combined with
those winds would otherwise be a concern later in the year. Wind
advisories will also need to be contemplated for the same areas.

High temperatures will moderate through Wednesday, though the winds
will make it feel cooler. A similarly moisture-starved cold front
will swing through around Wednesday night, but at this point,
precipitation amounts look even more meager. Friday into the weekend
continues to look quite warm and dry, with offshore flow expanding
to the coast, keeping northerly winds offshore. Some of the interior
ridges may see some gusty northeasterlies, but otherwise this
pattern should make for very pleasant Spring weather.

&&

.AVIATION...VFR conditions and mostly clear skies will prevail at
all TAF sites this afternoon. Cloudiness will gradually increase
by evening as a cold front approach the region. MVFR conditions
are expected to develop by evening at KACV and KCEC. MVFR to IFR
cigs should become better established into the morning hours of
Monday. Meanwhile, VFR conditions will prevail KUKI. Winds will
continue from the NW at 10-20 kt with some gusts, becoming calm to
light after 22/04Z.

&&

.MARINE...Fresh to strong northerly winds, with a narrow portion of
gale force wind gusts downwind of Cape Mendocino. These winds will
ease late tonight into Monday morning as a weak frontal system
approaches the region. Small Craft Advisories remains in effect
for the northern waters through 02Z and for the southern waters
through Monday morning. Thereafter, winds will increase once again
to moderate to strong breezes by Monday night. By Tuesday, an
expansive NE Pacific ridge of high pressure will squeeze against a
coastal inverted trough to likely produce gale winds over much of
the waters. The extended pattern will favor continued northerlies
through at least the end of the work week. Otherwise, a wave
train of small mid- period northwest swells will move through the
waters next week, with the first to peak on Monday at around 8
feet at 12 seconds.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 8 PM PDT this evening for PZZ470.

     Small Craft Advisory until 4 AM PDT Monday for PZZ455.

     Small Craft Advisory until 7 AM PDT Monday for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Mar 21, 2:18 PM PDT, 13 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
218 PM PDT Sun Mar 21 2021

CAZ101>115-222130-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
218 PM PDT Sun Mar 21 2021

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 3:10 AM PDTGale WatchEKA11 hr
Mar 22, 3:10 AM PDTSmall Craft AdvisoryEKA4 days
Mar 22, 3:28 AM PDTFrost AdvisoryEKADel Norte, Humboldt, Mendocino30 hr
Mar 22, 2:17 PM PDTGale WarningEKA37 hr

Nearby

Freeze Warnings in California, 2021Every freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.